Wyoming, 2008

High Wind in Wyoming, January 27, 2008

January 27, 2008 · NWS CYS · 1 event in 1 county or zone

Strong winds blew across Interstate 80 near Arlington, WY with very hazardous travel conditions created from areas of blowing snow.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds blew across Interstate 80 near Arlington, WY with very hazardous travel conditions created from areas of blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 27, 3:23 AM MST, 5 hours 37 minutes earlier.

Area forecast discussion, Jan 27, 3:23 AM MST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
323 AM MST SUN JAN 27 2008

.SHORT TERM...TODAY THROUGH MONDAY...
STRONG WINDS WILL BE OVER MAINLY THE WYOMING PART OF THE CWA THROUGH
MONDAY.  SNOW WILL BE INCREASING LATE THIS AFTERNOON AND EARLY TONIGHT
WEST OF THE LARAMIE RANGE AND CONTINUE THROUGH MONDAY AND BEYOND.
THE UPPER LEVEL RIDGE AXIS IS OVER THE CWA EARLY THIS MORNING AND WILL
MOVE EAST OF THE CWA THROUGH MIDDAY.  DENSE CIRRUS WILL SPREAD OVER
THE CWA DURING THE MORNING BEHIND THE RIDGE AXIS.  THROUGH MONDAY THE
MOISTURE WILL INCREASE WITH CLOUDS LOWERING AND SNOW INCREASING OVER
THE WEST PART OF THE CWA.  SEVERAL SHORTWAVE TROUGHS AS WELL AS THE
300 MB JET POSITION WILL AID IN PRODUCING THE SNOWFALL TONIGHT AND
MONDAY.  AT THE SURFACE...THE SURFACE PRESSURE GRADIENT WILL REMAIN
TIGHT OVER THE CWA.  A SURFACE LOW PRESSURE TROUGH WILL EXTEND ACROSS
WESTERN NEBRASKA AND WILL EVENTUALLY BE REPLACED BY A COMPLEX FRONTAL
STRUCTURE OVER THE AREA ON MONDAY.  MODELS INDICATE A PACIFIC COLD
FRONT MOVING ACROSS THE CWA MONDAY...WITH A MODIFIED CANADIAN POLAR
FRONT MOVING INTO THE NORTH PART OF THE CWA BY 00Z TUESDAY.  WINDS
ALREADY HAVE GUSTED OVER 50 MPH SINCE 06Z OVER THE WIND CORRIDOR
INCLUDING KARL AND KBRX.  THE WINDS AT 700 MB WILL BE BETWEEN 50 AND
60 KNOTS THROUGH TONIGHT AND THE KCAG TO KCPR HEIGHT DIFFERENCES WILL
BE AROUND 60 EVEN UNTIL 12Z MONDAY.  WILL CONTINUE THE PREVIOUSLY
ISSUED HIGH WIND WARNING AND EXTEND IT TO 12Z MONDAY.  CURRENTLY THE
BLOWING SNOW IS NOT AS WIDESPREAD AS THAT OF LAST NIGHT IN CARBON
COUNTY.  HOWEVER...WITH THE EXPECTED WINDS AND SNOW STILL TO BE BLOWN
AROUND...WILL ALSO CONTINUE THE BLOWING SNOW ADVISORY FOR THE WEST
PART OF THE CWA AND EXTEND IT TO 12Z TUESDAY.  AS FAR AS THE SNOW
GOES...THE WEST PART OF THE CWA AND NAMELY THE SNOWY RANGE WILL SEE
SIGNIFICANT ACCUMULATING SNOW ALONG WITH THE WINDS TONIGHT AND
MONDAY.  HPC GUIDANCE YIELDS AROUND A FOOT IN SOME PLACES WITH THE
WINDS PRODUCING BLOWING SNOW.  HAVE WENT AHEAD AND ISSUED A WINTER
STORM WATCH FOR TONIGHT AND MONDAY FOR THE SNOWY RANGE WITH 8 TO 13
INCHES NOW IN THE FORECAST DURING THAT TIME.  TEMPERATURES WILL BE
MILD TODAY AND THEN COOLER ON MONDAY WITH HEIGHTS LOWERING AND THE
PASSAGE OF THE PACIFIC FRONT.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
PROGRESSIVE FLOW WILL PERSIST THROUGH THE EXTENDED PERIOD.  NW TO W
UPPER FLOW WILL BE OVER THE AREA MON NIGHT AND TUES AS THE UPPER
TROUGH MOVES TO THE EAST.  WILL KEEP A CHANCE OF SNOW IN THE HIGHER
ELEVATIONS OF CARBON COUNTY.  FOR WED...THE UPPER FLOW WILL BECOME
SW AS ANOTHER UPPER TROUGH MOVES INTO THE AREA.  THE TROUGH AXIS
WILL MOVE INTO THE WY PORTION OF THE FORECAST AREA BY WED NIGHT.
THIS WILL RESULT IN A CHANCE OF SNOW BEGINNING IN THE WEST AND
SPREADING EAST BY EVENING.  AREAS OF EAST OF THE LARAMIE RANGE MAY
STAY PRECIP FREE TILL WED NIGHT AS DOWNSLOPE WINDS PERSIST IN THIS
AREA.  THU WILL BE MAINLY DRY OUTSIDE OF THE MOUNTAINS AS FLOW ALOFT
AGAIN BECOMES NW AS THE UPPER TROUGH MOVES TO THE EAST.  A SURFACE
LEE TROUGH WILL DEVELOP DURING THE DAY...WHICH WILL RESULT IN
INCREASING WIND SPEEDS ACROSS THE AREA.  A DISTURBANCE MOVING INTO
THE AREA ON FRI WILL BRING A CHANCE OF SNOW TO AREAS WEST OF THE
LARAMIE RANGE.  FOR SAT...AN UPPER TROUGH WILL MOVE ACROSS THE CWA
AND WITH MOIST UPSLOPE FLOW AT THE SURFACE...WILL GO WITH A CHANCE
OF SNOW ACROSS THE WY PORTION OF THE CWA.  HIGH TEMPERATURES WILL BE
FROM 5 TO 8 DEGREES BELOW NORMAL TUES THROUGH THUR...AROUND NORMAL
FOR FRI...AND 5 DEGREES BELOW NORMAL FOR SAT.

&&

.AVIATION...SOUTHWEST OR WEST WINDS WILL GUST AS HIGH AS 50 KNOTS
MAINLY WEST OF INTERSTATE 25 THROUGH MUCH OF MONDAY.  WINDS UP TO
300 MB ALSO INCREASE TONIGHT AND MONDAY FOR VERY TURBULENT
CONDITIONS.  MVFR CEILINGS AND VISIBILITIES WILL RETURN TO THE AREAS
WEST OF THE LARAMIE RANGE TONIGHT AND CONTINUE FOR MONDAY.  IFR
CONDITIONS ARE LIKELY AT TIMES AND THE SNOWY RANGE WILL BE OBSCURED.
BUFKIT RAOBS INDICATE THE POSSIBILITY OF MIXED ICING IN THAT AREA
LATE THIS AFTERNOON AND EARLY TONIGHT BEFORE BECOMING MAINLY RIME
ICING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 5 AM MONDAY FOR MUCH OF THE SOUTHEAST
     NEAR THE MOUNTAINS.  ZONES 62..64>67.
     HIGH WIND WARNING UNTIL 11 PM TONIGHT FOR THE SNOWY RANGE.
     ZONE 63.
     BLOWING SNOW ADVISORY UNTIL 5 AM MONDAY FOR CARBON COUNTY.
     ZONES 61..62.
     BLOWING SNOW ADVISORY UNTIL 11 PM FOR THE SNOWY RANGE.  ZONE 63.
     WINTER STORM WATCH FOR 11 PM TONIGHT THROUGH 11 PM MONDAY NIGHT
     FOR THE SNOWY RANGE.  ZONE 63.
NE...NONE.

&&

WEILAND/KMD
Hazardous weather outlook, Jan 27, 5:27 AM MST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
527 AM MST SUN JAN 27 2008

NEZ001>003-019>021-054-055-WYZ059-060-068>070-281230-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
527 AM MST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ064>067-281230-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
527 AM MST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT TODAY THROUGH TONIGHT. WEST WINDS
WILL BE SUSTAINED AT 30 TO 45 MPH WITH GUSTS TO 60 MPH AT THE
LOWER ELEVATIONS AND 70 MPH IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061-062-281230-
SOUTHWEST CARBON-NORTH CARBON-
527 AM MST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING AND A BLOWING SNOW ADVISORY IS IN EFFECT FOR TODAY
AND TONIGHT. WEST WINDS WILL BE SUSTAINED AT 30 TO 40 MPH WITH
GUSTS TO 60 MPH. THE STRONG WINDS WILL CAUSE AREAS OF BLOWING SNOW
WHICH WILL REDUCE VISIBILITIES AND CREATE SLICK ROADS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ063-281230-
SNOWY RANGE-
527 AM MST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING AND A BLOWING SNOW ADVISORY IS IN EFFECT FOR
TODAY. A WINTER STORM WATCH IS IN EFFECT FOR THIS EVENING THROUGH
MONDAY EVENING. WEST WINDS WILL BE SUSTAINED AT 35 TO 50 MPH TODAY
AND WILL CAUSE AREAS OF BLOWING SNOW WHICH WILL REDUCE
VISIBILITIES. ROADS WILL BE SLICK AND SNOW-PACKED MAKING TRAVEL HAZARDOUS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WATCH IS IN EFFECT THROUGH MONDAY. TOTAL SNOWFALL
AMOUNTS BY MONDAY EVENING ARE EXPECTED TO BE FROM 8 TO 14 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SPOTTERS ARE URGED TO
CALL IN SNOWFALL REPORTS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jan 27, 5:46 AM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
546 AM MST SUN JAN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/27/2008  M63 MPH          CARBON             WY   DEPT OF HIGHWAYS

            WINDS WERE SUTAINED AT 50 MPH.

0500 AM     NON-TSTM WND GST ESTERBROOK              42.41N 105.36W
01/27/2008  E61 MPH          CONVERSE           WY   PARK/FOREST SRVC

0200 AM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
01/27/2008  M52 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            WINDS WERE SUSTAINED AT 32 MPH.

&&

MWEILAND
Local storm report, Jan 27, 5:47 AM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
547 AM MST SUN JAN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     NON-TSTM WND GST DEER CREEK              42.83N 105.78W
01/27/2008  M61 MPH          CONVERSE           WY   DEPT OF HIGHWAYS

&&

MWEILAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Snowy Range

When
January 27, 9:00 AM MST to 11:00 AM MST
Where
Snowy Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways

Some wind gusts in excess of 70 mph recorded.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68546.